View Single Post
  #27  
Old June 17th, 2011, 11:09 AM
Bernie's Mom Bernie's Mom is offline
Junior Member
 
Join Date: Jun 2011
Location: California
Posts: 2
Exclamation Be careful with Atopica!

I would be VERY CAREFUL with using Atopica. My 7 1/2 year old Pomeranian was in excellent health except for itching on his stomach...no fleas, no food allergies, etc. He was started on Temaril-P for 2 weeks April 25th. On May 7th, he was started on Atopica too. Three days later, we noticed he was heavily panting. On May 27th, out of the blue the doctor said he had a very pronounced heart murmer; even though he had NEVER had one his entire life.

June 14th, we awoke and found him having a seizure. Took him to the vet, who said his heart murmor was very pronounced, but everything else was great; i.e, clear lungs, no coughing, EVERYTHING functioning normally. June 17th, we awoke and found him having another seizure and when he came out of it, he was coughing typical of a dog with fluid on the heart; called vet and Novartis (mfg of Atopica) right away. At 0800, he had another seizure as we were getting ready to take him to the vet. At 10:00, he had another seizure and went into full cardiac arrest and died. The vet said his heart and lungs were engorged with fluid.

Novartis has been extremely helpful. They are paying for a full autopsy to find out why this young, healthy dog (except for itching) would suddenly develop a fatal heart condition and die within 5 weeks of taking the medication. My family is devistated and in shock over losing our little friend.

Be VERY Careful...I researched the medicine when it was prescribed to him, but did not find any of the adverse postings until now that it is too late.
Reply With Quote